Translator Disclaimer
December 2019 Variance Prior Forms for High-Dimensional Bayesian Variable Selection
Gemma E. Moran, Veronika Ročková, Edward I. George
Bayesian Anal. 14(4): 1091-1119 (December 2019). DOI: 10.1214/19-BA1149

Abstract

Consider the problem of high dimensional variable selection for the Gaussian linear model when the unknown error variance is also of interest. In this paper, we show that the use of conjugate shrinkage priors for Bayesian variable selection can have detrimental consequences for such variance estimation. Such priors are often motivated by the invariance argument of Jeffreys (1961). Revisiting this work, however, we highlight a caveat that Jeffreys himself noticed; namely that biased estimators can result from inducing dependence between parameters a priori. In a similar way, we show that conjugate priors for linear regression, which induce prior dependence, can lead to such underestimation in the Bayesian high-dimensional regression setting. Following Jeffreys, we recommend as a remedy to treat regression coefficients and the error variance as independent a priori. Using such an independence prior framework, we extend the Spike-and-Slab Lasso of Ročková and George (2018) to the unknown variance case. This extended procedure outperforms both the fixed variance approach and alternative penalized likelihood methods on simulated data. On the protein activity dataset of Clyde and Parmigiani (1998), the Spike-and-Slab Lasso with unknown variance achieves lower cross-validation error than alternative penalized likelihood methods, demonstrating the gains in predictive accuracy afforded by simultaneous error variance estimation. The unknown variance implementation of the Spike-and-Slab Lasso is provided in the publicly available R package SSLASSO (Ročková and Moran, 2017).

Citation

Download Citation

Gemma E. Moran. Veronika Ročková. Edward I. George. "Variance Prior Forms for High-Dimensional Bayesian Variable Selection." Bayesian Anal. 14 (4) 1091 - 1119, December 2019. https://doi.org/10.1214/19-BA1149

Information

Published: December 2019
First available in Project Euclid: 7 March 2019

zbMATH: 1435.62272
MathSciNet: MR4044847
Digital Object Identifier: 10.1214/19-BA1149

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.14 • No. 4 • December 2019
Back to Top